GERD (Acid Reflux) Community
Acid reflux question
About This Community:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Acid reflux question

I have had a upper GI due to pain in my stomach and they said I have acid reflux in my upper throat area, or
something like that. I don't feel the reflux come up into my throat. I took Zantac for a few months and the pain went away. I generally have no symptoms. Lately, I was put on Topamax for my migraine and migraine associated vertigo and a side effect is GI reflux. Twice now I have been eating spicy food and I will be almost finished eating and no problems then I will take a bite and suddenly get burning in my throat like fire (no feeling of regurgitation or anything then I drink something and cough and cough and can't talk for a little while and it goes away. Is this what GERD feels like? I feel like there is a burning in my throat not my stomach or anywhere else and nothing comes up. it kind of burns in one area of the throat. What do you think is going on?
thanks,
mkh9
Blank
620923_tn?1405964489

  Hi and welcome to the GERD forum.

Many meds can have this side effect. while on TOPAMAX it did not affect me in that manor....it could be the spicy food??

Try to avoid the spicy, greasy foods or take a OTC GERD med to help prevent it on occasion when u want to have some....just do not eat like that all the time...

Talk with ur Drs about the possibility of the new med possibly causing this or if it is ur diet and lifestyle.
7 Comments Post a Comment
Blank
620923_tn?1405964489

  Hi and welcome to the GERD forum.

Many meds can have this side effect. while on TOPAMAX it did not affect me in that manor....it could be the spicy food??

Try to avoid the spicy, greasy foods or take a OTC GERD med to help prevent it on occasion when u want to have some....just do not eat like that all the time...

Talk with ur Drs about the possibility of the new med possibly causing this or if it is ur diet and lifestyle.
Blank
Avatar_f_tn
Hi selmaS,
Well, I have been eating a non fat vegan diet for a year but only went on Topamax about 6 months ago and have had quite a number of side effects (off balance, dry mouth, bad memory, cough, Only the two weeks have I had this type of symptom and I have eaten the food for at least the last year and have had much hotter food and it didn't bother me a bit. I can't take Prilosec so I was told to take Zantac when I need it. Do you take that before a meal? I usually have been taking it for when I get stomach pain from Ibupropin and haven't had the reflux, fire in the hole type feeling. So I'm not sure if take it with a spicy meal or a hour before?
thanks,
mkh9
Blank
620923_tn?1405964489

  I am at the when needed phase of meds....so I take pepcid b4 I eat pizza or ne tomato based food as that gets me and I only will eat one tomato based food a week....to help avoid the effects and so I do not have to rely on the meds.

I did not have ne of those issues, but I was told to drink plenty of water with TOPAMAX as it can cause kidney stones etc...and u need to keep hydrated.

It is a type of diuretic so that is y u feel dry....so drink more water.

I no longer can take prilosec bcuz it just stopped working for me...the pepcid works great when I need it.
Blank
Avatar_f_tn
Thanks, yes I drink 8 glasses or combined cups of water and/or tea a day. But I still feel dry mouth, especially at night. My urine looks clear too. I had my electrolytes tested and they looked Ok. So far so good. But I do count how many glasses of fluids I take in each day. I take zantac 150 so we'll see if that helps. I have to buy some this weekend as I am out. I appreciate your help.
mkh9
Blank
620923_tn?1405964489

  Tea is much like a diuretic so u can not count that in as hydrating.....u need water....

No worries...keep us posted on how u r doing.
Blank
Avatar_f_tn
Well I asked the neurologist if it was ok to do half tea and half water and she said ok. But I know what you mean. I think it is best if you are thirsty to follow that.
thanks,
mkh9
Blank
620923_tn?1405964489

  No worries...good luck : )
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Gastro Tracker
Gastro
Start Tracking Now
Recent Activity
681148_tn?1285160820
Blank
FurballsMom commented on FurballsMom's status
Sep 14
620923_tn?1405964489
Blank
selmaS September is CHIARI awarene... Comment
Sep 14
4705307_tn?1408435812
Blank
timothy141 Hope, "Of all the forces th... Comment
Sep 14
Top Digestive Answerers
620923_tn?1405964489
Blank
selmaS
Allentown, PA
63984_tn?1385441539
Blank
Flycaster305
97303, OR
Avatar_m_tn
Blank
me_just34
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
1622896_tn?1402351966
Blank
bobdylan1958
Outside London, United Kingdom
212161_tn?1410016711
Blank
heartfluttersflyawayplz
hoschton, GA
GERD (Acid Reflux) Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Digestive Answerers
620923_tn?1405964489
Blank
selmaS
Allentown, PA
63984_tn?1385441539
Blank
Flycaster305
97303, OR
Avatar_m_tn
Blank
me_just34
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
1622896_tn?1402351966
Blank
bobdylan1958
Outside London, United Kingdom
212161_tn?1410016711
Blank
heartfluttersflyawayplz
hoschton, GA